Question Of The Day #3

question of the day
question of the day 3

Which of the following is the most appropriate next step in management for this patient‘s condition?

Choice A (IV 1,000mL of 0.9% NaCl) is an isotonic crystalloid fluid helpful in a patient with depleted intravascular volume (i.e., dehydration). This patient is clinically dehydrated (dry oral mucosa and mild tachycardia); however, hypertonic 3% NaCl is a more appropriate initial treatment. Choice B (IV 50mL of 25g dextrose solution, or commonly known as “D50”) is an appropriate treatment for a patient with hypoglycemia. Checking a glucose level is a crucial part of the initial assessment of all patients with altered mental status, but this patient has a reported normal glucose level. Choice D (IV 40mg Furosemide) is a diuretic that would worsen this patient’s dehydration and acute kidney injury. This patient has severe hyponatremia along with neurological symptoms (coma and seizure). Hyponatremia plus neurologic symptoms, like vomiting, seizures, reduced consciousness, cardiorespiratory arrest, necessitate rapid correction of sodium with hypertonic (3%) NaCl solution. 3% NaCl solution can be infused 100-150mL over 15-20min and repeated up to 3 doses total. A serum sodium level should be measured after each administration of 3% NaCl in order to limit the increase in the sodium level to no more than 8-12 mEq/L over the first 24hours. This is done to reduce the risk of osmotic demyelination syndrome. Correct Answer: C

Reference

Petrino R, Marino R. Fluids and Electrolytes. “Chapter 17: Fluids and Electrolytes”. In: Tintinalli JE, Ma O, Yealy DM, Meckler GD, Stapczynski J, Cline DM, Thomas SH. eds. Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9th ed. McGraw-Hill.

Cite this article as: Joseph Ciano, USA, "Question Of The Day #3," in International Emergency Medicine Education Project, July 8, 2020, https://iem-student.org/2020/07/08/question-of-the-day-3/, date accessed: July 6, 2022

Clinical Video: abnormal hand twitching

Case Presentation

A 43-year-old female presented with altered mental status (GCS of 10/15) and abnormal twitching of hand. Reported to have a long-standing history of constipation and had been on laxatives. POC electrolytes showed Sodium: 110 mmol/L, Potassium: 3.5 mmol/L and Calcium: 0.71 mmol/L. The case managed as symptomatic euvolemic hyponatremia, hypocalcemia, and SIADHS.

Symptoms of hypocalcemia

Numbness and/or tingling of the hands, feet, or lips, muscle cramps, muscle spasms, seizures, facial twitching, muscle weakness, lightheadedness, and bradycardia.

Symptoms of hyponatremia

Nausea and vomiting, headache, confusion, loss of energy, drowsiness and fatigue, restlessness and irritability. muscle weakness, spasms or cramps, seizures, coma.

At the presentation time of the patient, you may not know these muscle spasms are because of hypocalcemia and hyponatremia’s similar symptoms. So, laboratory tests can clarify the diagnosis. However, in this case, both (Ca and Na) are low. So, you treat both. 

In addition

There are two findings related to hypocalcemia which worth to mention. Chvostek’s sign is the twitching of the facial muscles in response to tapping over the area of the facial nerve. Trousseau’s sign is carpopedal spasm caused by inflating the blood pressure cuff to a level above systolic pressure for 3 minutes. This video shows both findings.

Do you need more free clinical images or videos for your exams or presentations? Please visit iEM clinical image and video archive in Flickr and YouTube!

Cite this article as: Masuma Ali Gulamhussein, "Clinical Video: abnormal hand twitching," in International Emergency Medicine Education Project, July 10, 2019, https://iem-student.org/2019/07/10/clinical-video-abnormal-hand-twitching/, date accessed: July 6, 2022

A new chapter

Hyponatremia chapter written by Vigor Arva and Gregor Prosen from Slovenia is just uploaded to the Website!

Bohermeen Spring Half Marathon 2014

A 72-year-old man was brought to the emergency department by his daughter. She reported that he had nausea, vomiting, and confusion and had been unwell for the last few days. He had hypertension and heart failure for the previous ten years and was on ACE-inhibitor, beta-blocker and thiazide diuretic.

At triage, the patient’s vital signs were usual: blood pressure 110 over 70 mmHg, heart rate 95/min, respiratory 15/min, temperature 36.1°C and SpO2 100% on room air. He appeared lethargic and walked with an unsteady gait. He had no focal neurological deficit. He had a normal skin turgor and no edema. Postural BP revealed mild orthostatic hypotension. The lab results showed a serum sodium concentration of 115 mEq/L.

slovenia
by Vigor Arva and Gregor Prosen.